Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online
Ask a Urologist   »  

Frequent urination, burning urination. Taken Cipro. Trace of blood in urine. BV or different issue?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
I am a 47 year old female. On February 18th a saw a doctor because of frequent urination and burning when I urinated. I was was treated with Macrobid for 3 days although my urine culture came back negative for a UTI but positive for bacterial vaginosis. At the time, "moderate" amounts of microscopic blood was found in my urine and I had a fever of 99.8.

On March 3, I was still having urinary symptoms. This time white blood cells were found in my urine and I had a fever of 99.7. My doctor put me on Cipro 500 mg for 5 days and said I had a low colony count but treated it as a UTI anyway.

After I finished day 5 of Cipro, I went for a follow up appointment. This time no white blood cells were found in my urine but a "trace" of blood was. My fever was 99.7. Unfortunately, I am still having frequent urination and burning when I urinate. My doctor is not convinced this is a UTI and has referred me to a urologist. Any ideas on what it may be? Obviously my fear is cancer or an autoimmune disease.

Could these symptoms I'm experiencing be connected to the BV or is this a totally separate issue? I'm currently scheduled to have blood work but feeling really anxious about this.
Posted Thu, 11 Apr 2013 in Urinary and Bladder Problems
Answered by Dr. Shanti Vennam 33 minutes later

Thanks for writing to us.

According to your age, you are in the peri-menopausal stage. This is when, due to the dwindling hormones, the mucosal linings of the uro-genital tract get thinned out and get prone to infections more and more. This can lead to the symptoms of frequent urination associated with burning, or vaginitis. This could also be the cause of the microscopic blood.

I presume you have been treated for your bacterial vaginosis. You may be considered for hormonal supplementation if your doctor feels it is the need of the hour. This can help your tissues regain their strength and thereby, get less infected.

Please proceed as planned. Do not worry, at your age, it is normal to go through such phases.

Hope I have answered your query. Please feel free to ask if you need further clarifications. I will be happy to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor